Alert archive / Maryland / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 12, 2018, 7:35 PM EDT for Talbot County, Maryland. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2018, 7:35 PM EDT (23:35 UTC)
- Expired
- Aug 12, 2018, 8:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Philadelphia/Mount Holly
County Talbot County, MD
The radar
The Dover AFB radar (KDOX), 68 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
964
WWUS81 KPHI 122335
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
735 PM EDT SUN AUG 12 2018
MDZ019-130030-
Talbot-
735 PM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TALBOT COUNTY...
At 733 PM EDT, a strong thunderstorm was located near Cambridge,
moving northwest at 5 mph.
Locations impacted include...
Easton, Talbot, Trappe, St. Michaels, Oxford, Tilghman Island,
Hambleton and Windyhill.
Expect heavy rain which may cause localized flooding. Do not drive
your vehicle through flooded roadways...the water may be deeper than
you think.
LAT...LON 3876 7633 3886 7626 3878 7621 3882 7620
3867 7595 3860 7599 3857 7604 3863 7608
3862 7612 3869 7619 3867 7620 3871 7624
3876 7622 3872 7630 3878 7629 3867 7634
3873 7633 3875 7637
TIME...MOT...LOC 2333Z 062DEG 6KT 3861 7602
$$
jjmWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:39 PM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 12, 3:39 PM EDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
339 PM EDT Sun Aug 12 2018
.SYNOPSIS...
An upper low will stall to our west over the upper Ohio River
Valley through tonight before eventually lifting across the
Northeast U.S. early in the work week. Meanwhile, a stationary
front positioned just to our south and east may drift closer to
the area Monday night and Tuesday as a weak wave of low pressure
tracks along it. This boundary is then expected to progress
offshore Tuesday night. High pressure tries to build into the
area Wednesday and Thursday. Low pressure will move across the
Great Lakes late in the week and it should pull a cold front
into the Mid Atlantic Friday afternoon or Friday night. This
front progresses offshore next weekend though it could
potentially stall nearby or even over our region.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Summary: Mostly unorganized convection is possible through this
evening. After midnight, expect the fist round of more widespread
and very slow moving storms, which could bring a risk once again
of localized flooding.
Through this evening: For most of the area, isolated to scattered
showers and thunderstorms will be possible, primarily developing
along the sea breeze and in the higher terrain of SE PA. There is
limited synoptic scale lift and instability in NJ and PA, so these
storms are expected to be short-lived. Further south, there is an
area of convection across central MD and VA associated with the
vorticity maximum. While most high resolution models depicted this
area propagating entirely south of our region, it looks like it
could affect NE MD and portions of DE; this convection developed a
few hours earlier than most models had depicted, consequently by the
time the mid and upper level low had started digging south, the
convection had already expanded far enough north to affect northern
Delmarva. Even with this convection, the severe threat should be
limited across northern Delmarva thanks to limited instability.
Overnight: The closed mid and upper level low is expected to stall,
before it slowly starts to lift northeast. As it does start to lift
northeast, our region is in a prime location for synoptic scale lift
through the early morning hours. Thus, showers and thunderstorms may
become more widespread in the early morning hours especially along
and west of the I95 corridor. While the markers for a heavy rain
threat aren't quite as impressive as what we have seen lately
(Precipitable water values should be less than 2 inches, although
still well above normal, and there is a lack of any significant low
level moisture transport), storm motions are expected to be very
slow. This, combined with already wet antecedent conditions means
that we could have a localized flooding threat. However, there are a
few negating factors for this round of precipitation. First, the
best lift associated with the upper level jet will be displaced to
the west. Secondly, given the nocturnal timing, instability will be
limited. Taking all of this into consideration, precipitation
overnight looks likely, but there is enough uncertainty that we have
held off on issuing a flash flood watch. We will take a closer look
at it, once this time period is within the operational period of the
high res models.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Summary: The threat for localized flooding continues through the day
Monday.
Details: The closed low continues very slow progress to the
northeast. As it does so, expect more rounds of widespread
rain. Similar to overnight tonight, the risk factors for heavy
rain aren't quite as worrisome as what we saw yesterday, but
with very slow storm motion and an already saturated ground,
there remains a risk for localized flooding. Bulk shear is very
limited, and if there aren't any breaks in the clouds between
the early morning round of storms and storms mid day,
instability will likely be limited as well. Thus, the risk of
severe thunderstorms should be very limited. However, it should
be noted that with the wet conditions, we could get tree damage
with much lower wind speeds than normal.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
After stalling near the PA-OH border for 24+ hours, the upper low is
forecast to progress to the E-NE into C PA Monday night, then lift
NE toward the lower-/mid-Hudson Valley (passing just to our N). At
the surface, the same stationary front parked over our area this
weekend is expected to remain either over eastern portions of our
area (I-95/coastal plain) or just offshore during this time. The
exact position of this front will depend on strength, timing and
track of a weak wave of low pressure that is forecast to track NE
along the boundary Monday night. Large-scale lift ahead of the upper
low and downstream upper-level jet streak will keep showers and
storms in our area Monday night into Tuesday. The axis of heavy
rainfall would most likely occur along and just west of the surface
front as convergence along this boundary could help focus convective
development. However, less than ideal model agreement regarding the
evolution of the surface low and frontal boundary makes it difficult
to fully assess and provide details about the heavy rainfall
potential for the first two periods of the long term.
A brief respite from this extended unsettled/wet weather pattern
that we are currently in is expected in wake of the upper trough
passage Tuesday night through Thursday morning. The next upper
shortwave trough and surface low is expected to move E-NE across the
Midwest-Great Lakes regions late in the week and then through the
Northeast states next weekend. Chances for showers and storms return
to the forecast from late Thursday through Sunday as we remain under
the influence of this disturbance. Greater convective coverage seems
possible on Friday given the timing of the synoptic cold front.
Highs each day will generally be in the mid 80s which is near normal
for mid August. The exception will be Thursday and Friday, with
highs in the upper 80s and lower 90s as pre-frontal warm sector
becomes established in the Mid Atlantic.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Rest of Today and this evening...mostly VFR conditions. If any
showers develop over a TAF site, temporary MVFR conditions are
possible. There is a slight chance for thunderstorms, but the chance
is too low to include in the TAFS. Generally light and variable
winds. Low confidence in showers occuring at any one TAF site, but
high confidence on other forecast elements.
Overnight...Expect low clouds and fog to develop again tonight
(similar to this morning), across much of the area. After 09Z,
showers and thunderstorms may begin to build into the region from
the southwest. By 12Z, TAF sites should be MVFR or even IFR across
the region. Light and variable winds. Low confidence on the timing
of the onset of MVFR or lower conditions, and low confidence if
thunderstorms will directly impact a TAF site, but otherwise
moderate confidence.
Outlook...
Monday night...Variable conditions in the evening although VFR
conditions should generally prevail outside of showers and
storms. Temporary MVFR or IFR restrictions possible with showers
and storms. Coverage/intensity of this convective activity
should generally diminish late in the evening and overnight. Low
clouds and/or fog may once again develop during the late night,
resulting in MVFR or IFR. Light/variable winds. Low confidence
with timing of restrictions from showers and storms.
Tuesday...Prevailing conditions should improve to VFR after fog/
stratus burns off in the morning. However, additional showers and
storms are likely to develop during peak heating, bringing at least
localized/temporary flight restrictions to the terminals. SW winds 5-
10 kt becoming W during the afternoon. Moderate confidence
Tuesday night through Thursday...Predominately VFR. Showers and
storms return to the forecast Thursday, particularly late in the day
and over western terminals. W winds 5-10 kt, becoming S during the
day Thursday. Moderate confidence
Thursday night and Friday...Periods of sub-VFR possible with
increasing chances of showers and storms. S winds 10 kt or less.
Low confidence.
&&
.MARINE...
Winds and seas should stay below small craft advisory criteria
tonight and Monday. However, stronger winds are possible in the
vicinity of any thunderstorms that may develop. Thunderstorms may
become more widespread through the day Monday.
Outlook...
Monday night through Friday...Winds and seas generally below
SCA criteria. However, a pressure surge in wake of a surface
trough that passes through may yield a brief period of W-NW wind
gusts near 25 kt over the coastal waters Tuesday evening.
RIP CURRENTS...
The risk for the formation of dangerous rip currents is low today,
and is expected to remain low tomorrow. However, wave heights will
increase slightly tomorrow. Additionally, there is a chance for
thunderstorms through the day Monday.
&&
.TIDES/COASTAL FLOODING...
The astronomical tides associated with the new moon remain
high, especially those around the evening high tides. We are
expecting another round of minor flooding with this evening's
high tide along the coasts of New Jersey and Delaware, and up
Delaware Bay and into the tidal Delaware River. A Coastal Flood
Advisory is in effect for these coastal areas.
Conditions for minor flooding appear a little less certain for
Monday evening's high tide but we still have plenty of time to
evaluate that period.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Coastal Flood Advisory from 1 AM to 5 AM EDT Monday for PAZ070-
071-106.
NJ...Coastal Flood Advisory from 8 PM this evening to 2 AM EDT
Monday for NJZ012>014-020>027.
Coastal Flood Advisory from 1 AM to 5 AM EDT Monday for NJZ015-
017>019.
Coastal Flood Advisory from 11 PM this evening to 3 AM EDT
Monday for NJZ016.
DE...Coastal Flood Advisory from 8 PM this evening to 2 AM EDT
Monday for DEZ002>004.
Coastal Flood Advisory from 11 PM this evening to 3 AM EDT
Monday for DEZ001.
MD...None.
MARINE...None.
&&
Synopsis...Klein
Near Term...Johnson
Short Term...Johnson
Long Term...Klein
Aviation...Johnson/Klein
Marine...Johnson/Klein
Tides/Coastal Flooding...Iovino/KleinHazardous weather outlook, Aug 12, 3:49 PM EDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 349 PM EDT Sun Aug 12 2018 NJZ001-007>010-PAZ054-055-060>062-101>105-132000- Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh- Northampton-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks- 349 PM EDT Sun Aug 12 2018 This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Heavy downpours with any showers and thunderstorms could lead to localized flooding given the wet antecedent conditions and slow storm motion. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for isolated heavy rain and localized flooding will persist into Tuesday afternoon although the risk may be relatively higher during the day on Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MDZ008-012-015-019-020-132000- Cecil-Kent MD-Queen Annes-Talbot-Caroline- 349 PM EDT Sun Aug 12 2018 This Hazardous Weather Outlook is for northeast Maryland. .DAY ONE...This Afternoon and Tonight. Heavy downpours with any showers and thunderstorms could lead to localized flooding given the wet antecedent conditions and slow storm motion. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for isolated heavy rain and localized flooding will persist into Tuesday afternoon although the risk may be relatively higher during the day on Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ015-017>019-PAZ070-071-106-132000- Mercer-Gloucester-Camden-Northwestern Burlington-Delaware- Philadelphia-Lower Bucks- 349 PM EDT Sun Aug 12 2018 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 1 AM TO 5 AM EDT MONDAY... This Hazardous Weather Outlook is for central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Heavy downpours with any showers and thunderstorms could lead to localized flooding given the wet antecedent conditions and slow storm motion. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for isolated heavy rain and localized flooding will persist into Tuesday afternoon although the risk may be relatively higher during the day on Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001-NJZ016-132000- New Castle-Salem- 349 PM EDT Sun Aug 12 2018 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 3 AM EDT MONDAY... This Hazardous Weather Outlook is for northern Delaware and southern New Jersey. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Heavy downpours with any showers and thunderstorms could lead to localized flooding given the wet antecedent conditions and slow storm motion. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for isolated heavy rain and localized flooding will persist into Tuesday afternoon although the risk may be relatively higher during the day on Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002>004-NJZ012>014-020>027-132000- Kent-Inland Sussex-Delaware Beaches-Middlesex-Western Monmouth- Eastern Monmouth-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- 349 PM EDT Sun Aug 12 2018 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 AM EDT MONDAY... This Hazardous Weather Outlook is for central Delaware, southern Delaware, central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Heavy downpours with any showers and thunderstorms could lead to localized flooding given the wet antecedent conditions and slow storm motion. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for isolated heavy rain and localized flooding will persist into Tuesday afternoon although the risk may be relatively higher during the day on Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-132000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 349 PM EDT Sun Aug 12 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 12, 7:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
735 PM EDT SUN AUG 12 2018
MDZ019-130030-
Talbot-
735 PM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TALBOT COUNTY...
At 733 PM EDT, a strong thunderstorm was located near Cambridge,
moving northwest at 5 mph.
Locations impacted include...
Easton, Talbot, Trappe, St. Michaels, Oxford, Tilghman Island,
Hambleton and Windyhill.
Expect heavy rain which may cause localized flooding. Do not drive
your vehicle through flooded roadways...the water may be deeper than
you think.
LAT...LON 3876 7633 3886 7626 3878 7621 3882 7620
3867 7595 3860 7599 3857 7604 3863 7608
3862 7612 3869 7619 3867 7620 3871 7624
3876 7622 3872 7630 3878 7629 3867 7634
3873 7633 3875 7637
TIME...MOT...LOC 2333Z 062DEG 6KT 3861 7602
jjmThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:02 PM EDT | Special Marine Warning | PHI | 58 min | |
| Aug 11, 8:48 PM EDT | Areal Flood Advisory | PHI | Atlantic, Cape May | 3 hr |
| Aug 11, 8:57 PM EDT | Special Marine Warning | PHI | 63 min | |
| Aug 11, 9:08 PM EDT | Special Marine Warning | PHI | 67 min | |
| Aug 11, 9:11 PM EDT | Areal Flood Advisory | PHI | Cumberland, Salem | 81 min |
| Aug 11, 9:30 PM EDT | Areal Flood Warning | PHI | Hunterdon, Mercer, Middlesex, Somerset | 88 min |
| Aug 11, 9:57 PM EDT | Special Marine Warning | PHI | 63 min | |
| Aug 11, 10:28 PM EDT | Areal Flood Warning | PHI | Warren | 4 hr |
| Aug 11, 11:04 PM EDT | Special Marine Warning | PHI | 56 min | |
| Aug 11, 11:58 PM EDT | Special Marine Warning | PHI | 37 min | |
| Aug 12, 5:28 AM EDT | Coastal Flood Advisory | PHI | Atlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 5 more | 24 hr |
| Aug 12, 6:17 PM EDT | Areal Flood Advisory | PHI | Cumberland, Salem | 118 min |
| Aug 12, 6:32 PM EDT | Flash Flood Warning | PHI | Cumberland, Salem | 112 min |
| Aug 12, 7:53 PM EDT | Special Marine Warning | PHI | 32 min | |
| Aug 11, 8:57 PM EDT | Flash Flood Warning | PHI | Sussex | 3 hr |
| Aug 11, 8:39 PM EDT | Special Weather Statement | PHI | Talbot | 36 min |
Nearby
Special Weather Statements in Maryland, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.